Wisconsin, 2025Ice Storm in Wisconsin, March 29 to 30, 2025
March 29 to 30, 2025 · NWS ARX · 2 events in 2 counties and zones
The beginnings of a historic ice storm for the Great Lakes region impacted portions north-central Wisconsin at the end of March before moving east. During the morning of March 30th, law enforcement in both Clark and Taylor counties reported several instances of tree damage and trees falling onto county roads due to the significant ice accumulations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $40,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The beginnings of a historic ice storm for the Great Lakes region impacted portions north-central Wisconsin at the end of March before moving east. During the morning of March 30th, law enforcement in both Clark and Taylor counties reported several instances of tree damage and trees falling onto county roads due to the significant ice accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 29, 5:47 PM CST, 1 hour 13 minutes earlier. Its key messages:
- The Winter Storm Watch has been upgraded to an Ice Storm Warning in Taylor County and a Winter Weather Advisory in Clark County. Expanded the Winter Weather Advisory to include Adams, Jackson, Juneau, and Monroe counties in central Wisconsin.
- Precipitation spreads northeast through today. Initial storm and rain chances through the afternoon switch to freezing rain in central Wisconsin tonight.
- Winter weather impacts last through Sunday, potentially farther south as frontal boundary sags southeast.
- Subsequent mixed precipitation chances Tuesday and early Thursday morning.
Area forecast discussion, Mar 29, 5:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Sat Mar 29 2025
.KEY MESSAGES...
- The Winter Storm Watch has been upgraded to an Ice Storm
Warning in Taylor County and a Winter Weather Advisory in
Clark County. Expanded the Winter Weather Advisory to include
Adams, Jackson, Juneau, and Monroe counties in central
Wisconsin.
- Precipitation spreads northeast through today. Initial storm
and rain chances through the afternoon switch to freezing rain
in central Wisconsin tonight.
- Winter weather impacts last through Sunday, potentially
farther south as frontal boundary sags southeast.
- Subsequent mixed precipitation chances Tuesday and early
Thursday morning.
&&
.DISCUSSION...
Issued at 210 PM CDT Sat Mar 29 2025
Tonight and Sunday Morning
The surface low track clusters have moved even further south
than what they were yesterday. There is now general consensus
that the surface low will track from south-central Iowa around
midnight tonight to far southern Grant County by noon Sunday. As
this low approaches, the 925 mb and 850 mb moisture transport
will increase along and north of 850 mb front which extends from
Charles City, IA to Wausau, WI line. This will result in the
development of widespread showers. With the ensembles showing a
mean CAPES up to 250 J/kg (highest south of Interstate 90) south
of Interstate 94, there will be even some scattered storms.
With elevated skinny CAPES and 1-3 km and 1-6 km shear, not
anticipating much of a threat for severe hail. In addition,
strong capping near 900 mb will prevent the stronger winds aloft
from mixing to the surface.
In north-central Wisconsin, soundings continue to show a broad warm
nose from 875 to 700 mb. Meanwhile, at the surface, dry, northeast
winds at the surface will provide enough evaporative cooling for
freezing rain. Ice accumulations from a glaze to a third of an inch.
One new development is in central Wisconsin where the surface
temperatures are coming in colder (due a more southern track of the
surface low), they are now showing anywhere from a glaze to a tenth
of an inch, so added Adams, Jackson, Juneau, and Monroe counties
to the Winter Weather Advisory.
Sunday Afternoon and Night
As the surface low tracks along the Illinois/Wisconsin border,
colder air will wrap into the the area from the north and northwest.
Soundings continue to show that during the early and mid-afternoon
that there is little to no ice seeding from aloft; therefore,
the precipitation will remain liquid. Other than in north-
central and central Wisconsin, surface temperatures continue to
look just warm enough that the precipitation should be mainly
rain. Meanwhile, in central and north-central up to a tenth of
an inch of additional ice looks to accumulate.
During the late afternoon and evening, the soundings become
sufficiently cold enough for a wintry mix/snow to occur. Snow totals
will be up to an inch. A few spots may even have up to 1.5 inches of
snow. There may be even a light glaze of ice, but confidence (<20%)
on whether that will occur or not.
Tuesday into Thursday
The 29/12z models continue to show that a shortwave will be
ejecting out of the Central Plains. While this is the case,
there is still much uncertainty on whether it move either east
or northeast into the Upper/Mid-Mississippi River Valley. This
movement is highly dependent upon the location of a northern
stream shortwave over Quebec or Newfoundland. In the solutions
where this trough is over Quebec, ridge over the Great Lakes is
more amplified. This results in the surface low moving more
northeast and providing rain for the area. Meanwhile, in the
solutions where the trough is located Newfoundland, the ridge of
the Great Lakes less amplified and the surface low tracks more
eastward. This still results in rain initially, but as this
system moves east the deformation band produces a wintry mix for
the area.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 647 PM CDT Sat Mar 29 2025
IFR to LIFR flight categories will remain over the area through
the TAF period. Rain and a chance (30 to 50%) for
thunderstorms, will move into the area this evening. The best
chance for thunderstorms is in portions of southeast Minnesota
and northeast Iowa this evening. Heading into the overnight,
showers and storms will continue for much of the area. Freezing
rain is expected to occur in central Wisconsin tonight through
Sunday morning before transitioning to rain. By Sunday
afternoon, a cold front sweeps across the region that
transitions the rain into snow, potentially sleet for a brief
period then snow. Winds will continue to be out of the northeast
tonight and gradually shift northwesterly by the time the cold
front arrives. Visibilities are expected to remain in the IFR to
MVFR categories while it is raining before potentially going
down into the LIFR category during the precipitation change
associated with the cold front.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Ice Storm Warning until 7 PM CDT Sunday for WIZ017.
Winter Weather Advisory until 7 PM CDT Sunday for WIZ029-034-
042>044.
MN...None.
IA...None.
&&
DISCUSSION...Boyne
AVIATION...CecavaHazardous weather outlook, Mar 29, 3:03 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Sat Mar 29 2025
WIZ017-029-034-042>044-301000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
403 PM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of central into
north central Wisconsin.
.DAY ONE...Tonight
Areas of freezing rain from late tonight through the overnight.
Ice accumulations on untreated surfaces expected. An Ice Storm
Warning & Winter Weather Advisory are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An Ice Storm Warning & Winter Weather Advisory continues into
Sunday evening with continued impacts from a wintry mix of
precipitation.
.SPOTTER INFORMATION STATEMENT...
Ice and snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-301000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
403 PM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest Wisconsin.
.DAY ONE...Tonight
A few storms possible. Some could produce small hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Ice Storm, Taylor
- When
- March 29, 7:00 PM CST to March 30, 7:00 PM CST
- Where
- Taylor forecast zone
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
On March 29th and 30th, a significant icing event occurred in Taylor County as a mix of snow, sleet and freezing rain resulted in substantial ice accumulations across the county. Law enforcement reported numerous instances of trees downed onto roads across Taylor County during morning hours on March 30th.
Ice Storm, Clark
- When
- March 29, 7:00 PM CST to March 30, 7:00 PM CST
- Where
- Clark forecast zone
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
On March 29th and 30th, a significant icing event occurred in Clark County as a mix of snow, sleet and freezing rain resulted in substantial ice accumulations across mainly the northern half of the county. Law enforcement reported numerous instances of tree damage across northern Clark County during morning hours on March 30th.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, March 29 to 30, 20251 death · 1 injured · $72,000 · EF0 · 8 events
- Tornado and Flash Flooding in Louisiana, March 29 to 31, 2025$295,000 · EF2 · 10 events
- Flash Flooding and Strong Wind in Louisiana, March 29, 2025$275,000 · 13 events
- Hail and Damaging Winds in Texas, March 29 to 30, 2025$34,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 29, 2025$10,000 · 3 in hail · 35 events
- Winter Weather in Minnesota, March 29 to 30, 202530 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 202519 events
- Ice Storm and Winter Weather in New York, March 29 to 30, 20257 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 20257 events
- Winter Weather in South Dakota, March 29 to 30, 20255 events
- Ice Storm and Winter Storm in South Dakota, March 29 to 30, 20254 events
- Heavy Snow and Winter Weather in South Dakota, March 29, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246915, 1246916.